Format

Send to:

Choose Destination
See comment in PubMed Commons below
No To Shinkei. 2005 Jan;57(1):51-5.

[Syndrome of inappropriate secretion of antidiuretic hormone (SIADH) associated with relapsing multiple sclerosis].

[Article in Japanese]

Author information

  • 1Department of Internal Medicine, National Kure Medical Center, 3-1 Aoyama-cho, Kure, Hiroshima 737-0023, Japan.

Abstract

We report a 47-year-old man with multiple sclerosis (MS) with previous history of recurrent sensorimotor disturbance and visual deficit. The patient developed bilateral motor weakness in the upper limbs, and systemic malaise. An administration of 20 mg/day of prednisolone was ineffective for his symptoms and he complained dyspnea a week later. On admission, his clinical findings included brainstem dysfunction with optic nerve atrophy, motor disturbance in the bilateral upper limbs, hyperreflexia, and superficial sensory disturbance. Biochemical examination revealed marked reduction in serum Na (117 mEq/l) and C1 (85 mEq/l) with increased urinary Na excretion. Although his plasma osmotic pressure decreased to 233 mOsm/kg, urinary osmotic pressure increased to 409 mOsm/kg. Serum antidiuretic hormone (ADH) concentration was 26.1 pg/ml and plasma renin activity was 0.1 ng/ml/ hour. Renal function and adrenal function were normal. Cerebrospinal fluid contained increased protein concentration, IgG, and myelin basic protein. Syndrome of inappropriate secretion of antidiuretic hormone (SIADH) associated with MS was diagnosed. Intravenous Na infusion with restricted supplemental fluid and serial administration of methylprednisolone (1,000 mg/day for three days) improved his neurological abnormalities and normalized his serum serum Na level and plasma osmotic pressure. This suggests that demyelinating lesions in the hypothalamus due to MS may cause the transient increased ADH secretion.

PMID:
15782601
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk